Florida, 2020Tropical Depression in Florida, November 12, 2020
November 12, 2020 · NWS MLB · 1 event in 1 county or zone
Tropical Storm Eta moved north across the eastern Gulf of Mexico, parallel to the western Florida coast throughout the day on November 11. Eta then turned northeast and made landfall along the southern Florida Big Bend, and moved rapidly across North Florida in the morning of November 12.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Eta moved north across the eastern Gulf of Mexico, parallel to the western Florida coast throughout the day on November 11. Eta then turned northeast and made landfall along the southern Florida Big Bend, and moved rapidly across North Florida in the morning of November 12. Outer rain bands on the southern side of Eta's circulation moved across Lake County producing a few tropical storm force wind gusts. There were no direct or indirect tropical storm-related fatalities, and little to no other impacts from Eta.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Nov 11, 9:53 PM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Nov 11, 9:53 PM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
953 PM EST Wed Nov 11 2020
.UPDATE...
Outer bands from Tropical Storm Eta have been pushing north and
eastward across the area through the afternoon, generating gusts up
to 40mph at the Sanford Airport. Despite some training along the
Treasure Coast, automated gauges there are reporting only 0.5-0.75"
there so far, which is fortunate, as this is a very water-logged
area.
While the initial band is now pushing offshore, further bands are
expected behind it, as Eta makes landfall along the western Florida
coast towards sunrise Thursday. Have not seen much in the way of
rotation so far this evening in ECFL, although a spotter in Seminole
County did report a funnel around 5pm and rotation has been observed
in the western half of the peninsula. Isolated tornadoes will
continue to be a threat overnight, though the overall threat has
diminished. Be sure to have a way to receive warnings, should one be
needed. Winds increasing overnight, especially along and north of
the I-4 corridor, as Eta moves onshore and travels NE through the
northern Florida peninsula. While the center will remain north of
ECFL, sustained winds in Lake County could reach 25-35mph, with
gusts up to 45mph. However, higher gusts up to 50-60mph will be
possible in the strongest squalls. These conditions will continue
into Thursday afternoon. A Tropical Storm Warning remains in effect
for Lake County and a Wind Advisory will go into effect at 4am for
Volusia County. Heavy rainfall totals of 1-3" expected through
Thursday, with locally higher amounts of up to 4-5" possible where
training showers set up. Warm, moist tropical air will keep lows in
the mid to upper 70s.
Thursday (previous)...Models are in good agreement that Eta will
weaken to a tropical depression by the time it reaches east of
Jacksonville on Thursday afternoon, with conditions quickly
improving behind the storm as dry air filters in. This will be
readily seen in Lake/Volusia counties, while scattered showers and
storms linger into Thursday evening across the Treasure Coast.
Afternoon temperatures rise into the low to mid 80s, with morning
lows very muggy in the mid to upper 70s.
&&
.AVIATION...
Bands of squally showers moving through the area overnight tonight
into Thursday afternoon, as Tropical Storm Eta makes landfall along
the western Florida peninsula and travels NE across northern FL.
While the center of the storm is expected to remain north of ECFL,
winds will increase overnight tonight, especially across Lake
County. Highest winds at KLEE, with gusts to around 34kts after
midnight. Breezy conditions expected elsewhere, with higher gusts,
as well as further CIG/VIS reductions expected in heavier squalls.
Have included SHRA overnight, with prevailing VIS dropping to as low
as 4SM during the peak period. Conditions will continue into
Thursday afternoon, before improving as Eta weakens further and
moves off of the NE FL coast. Winds veering from SSE to SW through
the period, as Eta moves offshore.
&&
.MARINE...
Hazardous boating conditions continuing
across the local Atlantic waters. Rain bands from Tropical Storm Eta
will increase in frequency overnight as the storm proceeds towards
the western Florida coastline and is expected to make landfall there
near sunrise. Wind gusts greater than 35kts and isolated waterspouts
will remain a threat overnight, although the overall waterspout
threat has diminished. Southerly winds increasing to around 25kts
overnight tonight, with occasional gusts to gale force. Seas
building to 6-9ft nearshore and up to 10ft well offshore by morning.
A Small Craft Advisory remains in effect for all ECFL Atlantic
waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 76 83 72 82 / 80 80 30 20
MCO 74 84 72 86 / 90 80 20 20
MLB 77 84 73 84 / 80 70 20 20
VRB 77 86 73 84 / 80 60 20 20
LEE 74 82 71 85 / 90 80 20 30
SFB 75 83 72 85 / 80 80 20 20
ORL 75 84 73 86 / 90 80 20 30
FPR 77 84 72 84 / 70 60 20 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory from 4 AM to 4 PM EST Thursday for Coastal Volusia-
Inland Volusia.
Tropical Storm Warning for Northern Lake-Southern Lake.
AM...Small Craft Advisory until 10 PM EST Thursday for Flagler Beach
to Volusia-Brevard County Line 0-20 nm-Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
Leahy/Sedlock/CristaldiHazardous weather outlook, Nov 11, 7:00 PM EST, 6 hours before
Hazardous Weather Outlook
National Weather Service Melbourne FL
700 PM EST Wed Nov 11 2020
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-121000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
700 PM EST Wed Nov 11 2020
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TONIGHT.
.THUNDERSTORM IMPACT...
Scattered fast-moving showers with a few lightning storms are
expected tonight as rainbands lift northward around Tropical Storm
Eta. Brief heavy downpours of 1 to 2 inches, occasional cloud to
ground lightning, and wind gusts up to 45 mph will be possible in
the more intense storms or squalls which will move rapidly north at
30 to 40 mph. A few tornadoes will be possible tonight across the
interior and Volusia County, with the highest threat being across
Lake County.
.MARINE THUNDERSTORM GUST IMPACT...
Showers, and possibly a few storms, will move rapidly north at
around 30 knots today. Wind gusts of 35 knots or higher are likely
in any squalls which move over inland lakes or the local Atlantic
and Intracoastal Waterway.
.FLOOD IMPACT...
Heavy downpours will be capable of producing a quick inch or two
of rainfall, with locally higher totals in areas which see
multiple rounds of heavy rainfall through tonight. Ponding of
water will occur in low lying and urban areas is expected.
.WIND AND SEA IMPACT...
Hazardous boating conditions will continue over the Atlantic waters
today with gusty southeast winds 20 to 25 knots and seas to 7 to
10 feet. A Small Craft Advisory continues for the local Atlantic
waters out to 60 nautical miles.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Tropical Storm Eta is now expected to make landfall along the
Florida west coast north of Tampa Thursday morning, and
quickly weaken as it moves rapidly northeast across the northern
peninsula.
Tropical storm conditions are possible across northern Lake county,
with breezy to windy conditions expected farther east and south over
the rest of east central Florida. Scattered to numerous
showers and squalls, along with a few lightning storms will
continue. Gusty winds of 45 to 55 mph, a few tornadoes and
torrential downpours of 1 to 2 inches remain possible especially
from the I-4 corridor northward during the morning.
Drier conditions are expected for east central Florida from Friday
well into next week.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor weather conditions and self
activate networks if any warnings are issued for their county.
Kelly/Watson/Cristaldi
In the hours before
Local storm report, Nov 11, 7:19 PM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
719 PM EST WED NOV 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 3 SW PLAYALINDA BEACH 28.63N 80.66W
11/11/2020 M40 MPH Brevard FL OTHER FEDERAL
USAF TOWER 3131 AT KSC REPORTED A 40MPH/35KT WIND GUST
FROM THE SSE
&&
CLLocal storm report, Nov 11, 10:22 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1022 PM EST WED NOV 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 25 ENE PORT CANAVERAL 28.51N 80.18W
11/11/2020 M45.00 MPH AMZ572 FL BUOY
BUOY 41009 MEASURED A WIND GUST OF 45 MPH / 39 KNOTS OUT
OF THE SOUTH-SOUTHEAST.
&&
TESTropical Depression, Lake
- When
- November 12, 1:00 AM EST to 7:00 AM EST
- Where
- Lake forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 28.762, -81.711 (the zone’s center; the record gives no point)
In Lake County, sustained winds remained below tropical storm force with brief gusts to tropical storm force occurring in outer rain bands. The highest sustained wind measured was at the Leesburg Airport (31 mph from the south at 0532LST on November 12), and the peak wind gust measured was also at the Leesburg Airport (44 mph from the south at 0531LST on November 12).
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Carolina, November 12 to 14, 20207 deaths · $2.5 million · 21 events
- Heavy Snow and High Wind in Washington, November 12 to 14, 2020$23,000 · 52 kt wind · 26 events
- Flash Flood and Flood in South Carolina, November 12, 2020$51,000 · 2 events
- Flooding in Virginia, November 12 to 13, 202026 events
- Heavy Snow and High Wind in Idaho, November 12 to 14, 202053 kt wind · 10 events
- Flooding in North Carolina, November 12 to 13, 20209 events
- Flash Flooding in North Carolina, November 12, 20205 events
- Heavy Snow in Nevada, November 12 to 14, 20205 events
- Marine Strong Wind in North Atlantic Coastal Waters, November 12, 2020$4,000 · 4 events
- Heavy Snow in Washington, November 12 to 14, 20203 events
- Strong Wind in South Carolina, November 12, 2020$4,000 · 3 events
- Flash Flooding in North Carolina, November 12, 2020$5,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925245.